Hail, Hardin
- When
- March 30, 7:26 PM EST
- Where
- Hardin County, 1.76 mi SE of Gaithers
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.630, -85.880
A cold front clashed with a warm and humid air mass late in the evening on March 30 across central Kentucky. This brought isolated severe thunderstorms that resulted in damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
A cold front clashed with a warm and humid air mass late in the evening on March 30 across central Kentucky. This brought isolated severe thunderstorms that resulted in damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 30, 6:31 PM EST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 731 PM EDT Thu Mar 30 2017 ...Updated Aviation Discussion... .Mesoscale Update... Issued at 625 PM EDT Thu Mar 30 2017 ...Severe Weather Risk Continues In The Ohio Valley... While the tornado threat is looking less impressive with the warm front well to our north, a line of storms continues its march across western Kentucky. We're also seeing a smattering of convection over south-central Kentucky, but nothing is getting very strong or organized just yet as dewpoints have mixed down into the lower 50s and shear is mostly unidirectional. However, latest SPC mesoanalysis shows Downdraft CAPE maxed out over central Kentucky at 800-900 J/kg. With this somewhat favorable environment, any storms that can actually get up will be fairly strong coming down. So the next few hrs will represent a narrowing window for mainly pulse-severe winds. && .Short Term...(This evening through Friday night) Issued at 347 PM EDT Thu Mar 30 2017 In the near term, partly to mostly cloudy skies were noted across the region. Stream of mid-high level cloudiness continued to move northeastward across the area. Temperatures were warm with temperatures in the low to mid 70s across southern Indiana and mid- upper 70s across Kentucky. A few spots across southeast and east KY have topped 80 degrees. In general, we expect the weather to remain rather quiet for the next few hours with temperatures remaining generally steady. For this evening and tonight, main concern remains around strong to severe thunderstorms impacting the region. Previous thinking was that a strong line of storms would move in from the west and swing through the region this evening. That still looks to be on track, but the overall confidence in convective evolution and strength of the storms is in question. While the earlier model runs had been suggesting a destabilizing atmosphere this afternoon, the cirrus shield aloft has kept temperatures down. Proximity soundings are not as moist as the models suggested and mid-level lapse rates are not all that steep. Surface moisture is also not as high as the models progged either. Current dewpoints range from the upper 40s in the east to the lower 50s in the west. Our current thinking is that convection will start to develop in the 21-23Z time frame in the vicinity of the I-65 corridor of central KY and grow upscale. At the same time, convective line along the cold front in western KY will sweep eastward. This should result in a rather large convective complex developing across the central part of the CWA and then move eastward into eastern KY overnight. This idea is supported by the last few runs of the operational HRRR, experimental HRRR, and the NSSL WRF ARW CAM models. Depending on the degree of instability that develops prior to convective development, strong to severe convection still looks likely, though the overall coverage may be less than previously thought. Nonetheless, damaging winds and isolated large hail look to be the main severe weather threats. In regards to the tornado threat, initial tornado threat this evening will be to our north along the retreating warm front across central IN/OH where the low level flow is much more backed which is where the low-level helicity is maximized. Forecast wind fields in the lower atmosphere continue to show more of a speed shear profile without much in the way of turning in the low levels. Latest model proximity soundings do not suggest much in the way of low-level backing prior to convection developing, so the tornado threat looks relatively low in areal coverage. However, can not completely rule out an isolated tornado within the convective line, especially where some localized surface wind backing could occur. Convection will end from west to east late tonight with low temperatures falling into the upper 40s to the lower 50s. Upper low will push through the region on Friday which will result in a cool/cloudy/showery day across the region. Highs will likely top out in the lower 50s with lows Friday night cooling into the upper 30s to the lower 40s. && .Long Term...(Saturday through Thursday) Issued at 320 PM EDT Thu Mar 30 2017 The weekend continues to look dry and quiet as high pressure will nose in from Canada. Saturday will likely start off cloudy with a slow clearing trend throughout the day as the low levels take time to dry out. Highs will range from the upper 50s across southern IN and the northern Bluegrass with lower 60s across the I-65 corridor to southern KY. With more clearing expected Saturday night, temperatures should drop into the upper 40s across SE IN into the northern Bluegrass with lower 40s elsewhere. Southerly flow will become re-established by Sunday which should allow temperatures to quickly warm back into the upper 60s to the lower 70s. Lows Sunday night look to cool back into the 50s. Next weather system in the form of a closed upper low will roll eastward through the TN Valley Monday and Tuesday. Bulk of the strong storms associated with this feature will likely remain to our south. However, widespread showers and possibly some thunderstorms will affect the region Monday and into early Tuesday. Temperatures will remain mild with highs in the mid-upper 60s with overnight lows in the lower 50s. A brief period of dry weather looks likely for Tuesday, but with the fast progressive flow aloft, another system will streak through the region on Wednesday bringing yet another round of showers and thunderstorms to the region. Highs Wednesday will be in the upper 60s to around 70, with highs on Thursday only warming into the upper 50s to the lower 60s. A look ahead shows a rather large negative height anomaly developing along the eastern US. Both the GFS and Euro are in decent agreement with this feature which should bring more unsettled and cooler than normal weather to the region. && .Aviation...(00z TAF Update)... Issued at 710 PM EDT Thu Mar 30 2017 Scattered showers and thunderstorms ongoing across the region at this time. Latest high-res models indicate that the line of convection on the western fringes of the CWA will begin to dissipate as it tracks eastward, while new convective development will occur across central TN/KY and move northeastward. This would result in widespread showers and thunderstorms for several hours this evening before the activity shifts off to the northeast after 07z. Any strong showers and thunderstorms could produce local MVFR/IFR cigs/vis for a brief period of time. After the shower and thunderstorm activity moves northeastward, we'll have a brief period of VFR cigs/vis before MVFR/IFR cigs move in from the west. Forecast model soundings hold the low level stratus in place for most of the morning and afternoon tomorrow. Winds will be breezy out of the southwest and gusts could approach or exceed 20kts. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...RAS Short Term...MJ Long Term...MJ Aviation...DM
Hazardous Weather Outlook National Weather Service Louisville KY 356 PM EDT Thu Mar 30 2017 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-312000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 356 PM EDT Thu Mar 30 2017 /256 PM CDT Thu Mar 30 2017/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Evening and Tonight. Scattered to numerous thunderstorms are expected across the outlook area this evening. Some of the thunderstorms may be strong to severe with damaging winds and large hail being the primary severe weather threats. An isolated tornado threat exists in areas west of Interstate 65. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional chances of showers and thunderstorms will be possible on Monday and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. MJ
Special Weather Statement
National Weather Service Louisville KY
645 PM CDT THU MAR 30 2017
INZ083-089-KYZ023-310030-
Perry-Dubois-Hancock-
645 PM CDT THU MAR 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...WESTERN PERRY
AND NORTHWESTERN HANCOCK COUNTIES...
At 644 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Jasper to near
Livermore. Movement was northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Jasper, Tell City, Hawesville, Huntingburg, Ferdinand, Lewisport,
Cannelton, Holland, Troy and Dubois.
Torrential rainfall is also occurring with these storms, and may
cause brief localized flooding. Do not drive your vehicle through
flooded roadways.
LAT...LON 3842 8707 3851 8700 3849 8695 3853 8683
3853 8670 3779 8675 3774 8682 3784 8685
3784 8691 3790 8691 3790 8699 3793 8697
3794 8692 3801 8679 3800 8678 3800 8677
3810 8677 3812 8681 3821 8679 3820 8707
TIME...MOT...LOC 2344Z 204DEG 50KT 3829 8700 3757 8713
AMSSpecial Weather Statement
National Weather Service Louisville KY
647 PM CDT THU MAR 30 2017
KYZ073-310000-
Allen-
647 PM CDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT ALLEN COUNTY...
At 646 PM CDT, a strong thunderstorm was crossing the Tennessee
border south of Scottsville, moving northeast at 45 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Scottsville, Fleet, Rodemer, Oak Forest, Maynard, Settle, Yesse,
Petroleum, Chapel Hill and Forest Springs.
LAT...LON 3665 8633 3692 8619 3693 8617 3691 8618
3691 8616 3693 8614 3690 8615 3690 8613
3686 8611 3690 8610 3690 8607 3685 8608
3683 8606 3681 8607 3681 8605 3678 8603
3677 8605 3676 8604 3674 8599 3663 8607
TIME...MOT...LOC 2346Z 205DEG 41KT 3668 8618
RASSpecial Weather Statement
National Weather Service Louisville KY
749 PM EDT THU MAR 30 2017
KYZ027-028-062-063-310015-
Hart-Grayson-Edmonson-Hardin-
749 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HART...EASTERN
GRAYSON...SOUTHWESTERN HARDIN AND NORTHEASTERN EDMONSON COUNTIES...
At 748 PM EDT/648 PM CDT/, a strong thunderstorm was located 10 miles
southeast of Leitchfield, moving northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Clarkson, Upton, Sonora, Rock Creek, Eastview, Broad Ford, Peonia,
Glendale, Lacon and Millerstown.
LAT...LON 3736 8631 3771 8606 3757 8583 3754 8588
3746 8589 3725 8613
TIME...MOT...LOC 2348Z 216DEG 41KT 3737 8616
RASSpecial Weather Statement
National Weather Service Louisville KY
700 PM CDT THU MAR 30 2017
KYZ026-310030-
Ohio-
700 PM CDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OHIO COUNTY...
At 700 PM CDT, a strong thunderstorm was located near Livermore,
moving northeast at 55 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hartford, Beaver Dam, Fordsville, Centertown, Mchenry, Rockport,
Taffy, Ralph, Magan and Jingo.
LAT...LON 3738 8709 3746 8710 3748 8713 3749 8712
3748 8711 3755 8705 3763 8695 3762 8692
3767 8682 3771 8687 3774 8683 3766 8664
3764 8664 3732 8699 3735 8701 3737 8705
3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 0000Z 216DEG 49KT 3742 8711
AMSSpecial Weather Statement
National Weather Service Louisville KY
812 PM EDT THU MAR 30 2017
INZ077-078-090>092-310045-
Washington-Floyd-Clark-Scott-Harrison-
812 PM EDT THU MAR 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HARRISON...NORTHWESTERN CLARK...FLOYD...SCOTT AND SOUTHEASTERN
WASHINGTON COUNTIES...
At 812 PM EDT, radar indicated strong thunderstorms along a line
extending from 9 miles south of Scottsburg to 8 miles northeast of
Corydon. Movement was northeast at 50 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
New Albany, Scottsburg, New Providence Town, Vienna, Sellersburg,
Austin, Lexington, Galena, Blue River and Borden.
LAT...LON 3883 8571 3882 8570 3881 8568 3874 8568
3861 8557 3822 8594 3825 8610 3873 8586
3882 8575 3882 8574 3883 8573 3882 8572
3883 8572
TIME...MOT...LOC 0012Z 204DEG 42KT 3855 8578 3827 8599
RASSpecial Weather Statement
National Weather Service Louisville KY
818 PM EDT THU MAR 30 2017
KYZ028-053-310045-
Hardin-Larue-
818 PM EDT THU MAR 30 2017
...A STRONG THUNDERSTORM WILL AFFECT HARDIN AND LARUE COUNTIES...
At 817 PM EDT, a strong thunderstorm was located 11 miles west of
Hodgenville, moving northeast at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Elizabethtown, Hodgenville, Upton, Sonora, Athertonville, Seven
Corners, Cecilia, White Mills, Flint Hill and Roanoke.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3744 8589 3745 8602 3753 8608 3781 8584
3763 8559
TIME...MOT...LOC 0017Z 221DEG 20KT 3753 8593
RASThe Louisville radar (KLVX), 39 km away, was scanning. The volume nearest the first event began at 00:24 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
The Taylor County emergency manager reported a roof was partially blown off a home near the intersection of Feather Creek Road and Highway 289.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681681, 681682, 681683, 681684, 681685, 681687, 681686.